Format

Send to

Choose Destination
Gan To Kagaku Ryoho. 2013 May;40(5):671-3.

[A case of hyperammonemic encephalopathy related to 5-FU in an aged patient with recurrent colon cancer treated with FOLFIRI therapy].

[Article in Japanese]

Author information

1
Dept. of Surgical, Nagaoka Chuo General Hospital, Japan.

Abstract

We report a case of hyperammonemic encephalopathy related to 5-FU in an aged patient with recurrent colon cancer treated with FOLFIRI therapy. An 80-year-old man underwent right hemicolectomy for cecal cancer. After 10 months, surgical resection was performed for its local recurrence. He was then treated with FOLFIRI therapy, and during the fifth course, he presented with a sudden onset of congestive disturbances. Through radiographic examination and laboratory data, only hyperammonemia was found; he was therefore diagnosed with hyperammonemic encephalopathy. By starting branchedamino acid solutions for its treatment, his consciousness and serum ammonia were promptly improved. Hyperammonemic encephalopathy related 5-FU is caused by increasing ammonia production and its metabolic inhibition, and is worsened by renal dysfunction, dehydration, constipation, infections, or body weight loss. On account of the potential decrease of metabolic function of liver and kidney, an aged person tends to have hyperammonnemia more than a youth. Clinicians should be aware of the adverse events associated with hyperammonemia when then administer a large amount of 5-FU to elderly patients.

PMID:
23863598
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sunmedia PierOnline
Loading ...
Support Center